Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
194 Doctors are Online

Diagnosed with Psoriatic Arthritis and Fibromyalgia. Taking Methotrexate. Noticed increase in appetite. Side effects?

Jul 2013
User rating for this question
Very Good
Answered by

Orthopaedic Surgeon, Joint Replacement
Practicing since : 1996
Answered : 2148 Questions
I have just been diagnosed with Psoriatic Arthritis and also have Fibromyalgia. I started Methotrexate a month ago and have noticed my appetite has increased so much and have started putting on weight. Can finish eating a meal and 10 minutes later be hungry again. I'm already overweight and at the moment can't afford to put anymore weight on due to not being able to exercise due to pain and major fatigue problems. Have done a lot of reading on Methotrexate and it only mentions that one of the side effects can be a decreased appetite while taking it. I generally don't get any side effects from medications so extremely lucky considering the amount of medications I'm on and other's I've taken in the past. I don't see my Rheumatologist for another 2 months and don't see my GP til next Friday as he is currently away to ask him about it. I did have an increased appetite while I was on Prednisolone so wondering if I'm having the same problem with the MTX??
Posted Tue, 16 Jul 2013 in Bones, Muscles and Joints
Answered by Dr. K. Naga Ravi Prasad 1 hour later
Hi, thanks for writing to XXXXXXX At the outset, I would like to tell you that neither Methotrexate nor prednisolone causes increased appetite. On the contrary, both the drugs cause "Anorexia" (loss of appetite) along with symptoms of dyspepsia. So I think there is no rationale to blame the drugs for your increased appetite.
Infact, I can attribute your weight gain to Prednisolone therapy because one of the metabolic side effects of predisonlone therapy is " Hypernatremia" which causes retention of sodium in the body leading to fluid retention and thereby increase in weight.
Both Methotrexate and Prednisolone causes numerous adverse reactions in the body over prolonged treatment and you need to be constantly monitored by hematological parameters. Dosage of prednisolone more than 10mg per day have been associated with increased incidence of adverse reactions. And inorder to counteract the G.I.side effects of Methotrexate, 1-5mg of Folate supplementation is to be taken orally along with methotrexate.
Hope I have clarified your issues. Have a great day

Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics

The user accepted the expert's answer

Ask an Orthopaedic Surgeon

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor